Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Tucson, AZ

July 16, 2005Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2005, 11:58 AM MST for Greenlee County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 11:58 AM MST (18:58 UTC)
Expired
Jul 16, 2005, 12:36 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Greenlee County, AZ

The radar

The Flagstaff radar (KFSX), 205 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
2631 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 161859
SVRTWC
AZC011-161945-
/O.NEW.KTWC.SV.W.0015.050716T1858Z-050716T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 1245 PM MST

* AT 1154 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HANNAGAN MEADOW...OR ABOUT 58 MILES SOUTHEAST OF SHOW LOW...AND
  MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROSE
  PEAK AND BLUE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3380 10922 3373 10942 3342 10940 3355 10906

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 161936
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1237 PM MST SAT JUL 16 2005

AZC011-161943-
/O.CAN.KTWC.SV.W.0015.000000T0000Z-050716T1945Z/
GREENLEE AZ-
1233 PM MST SAT JUL 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENLEE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM OVER NORTHERN GREENLEE COUNTY HAS DECREASE 
IN INTENSITY SIGNIFICANTLY DURING THE PAST 15 MINUTES OR SO. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. THE 
STRONGEST PORTION OF THE STORM WILL MOVE INTO NEW MEXICO...BUT 
RESIDENTS NEAR THE TOWN OF BLUE WILL CONTINUE TO EXPERIENCE BRIEF 
PERIODS OF MODERATE TO HEAVY RAIN...GUSTY WINDS AND FREQUENT 
LIGHTNING AS THE STORM MOVES THROUGH THE AREA.

LAT...LON 3380 10922 3373 10942 3342 10940 3355 10906

$$

WEATHER.GOV/TUCSON

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:32 AM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 8:32 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
832 AM MST SAT JUL 16 2005

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT CENTERED TO THE NORTH WILL
MAINTAIN THE ABOVE NORMAL TEMPERATURES INTO THE MIDDLE OF THE
UPCOMING WEEK. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEKEND. THE UPPER HIGH WILL MOVE SOUTH
EARLY NEXT WEEK...FOR A DECREASE IN THUNDERSTORM COVERAGE. THE UPPER
HIGH WILL MOVE EAST BY LATE NEXT WEEK...WHICH WILL ALLOW AN INCREASE
IN SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...SKIES MOSTLY CLEAR OVER SOUTHEAST ARIZONA THIS
MORNING. A FEW CLOUDS LINGER ALONG THE COLORADO RIVER BASIN...
SOUTHWEST NEW MEXICO AND ALSO OVER NORTHERN ARIZONA AND SOUTHERN
UTAH. POSITION OF THE UPPER HIGH CAN BE DETERMINED BY LOOKING AT
CLOUD MOTIONS IN IR IMAGERY...WHICH SUGGEST THE HIGH IS IN SE
UTAH/NE ARIZONA.

GOES PRECIPITABLE WATER IMAGERY SHOWS THE BULK OF MOISTURE IN THE
MID LEVELS. TOTAL PW VALUES ARE HIGHEST OVER NORTHERN MEXICO AND THE
GULF OF CALIFORNIA WITH VALUES IN EXCESS OF 1.5 INCHES. THE LOWEST
VALUES ARE NEAR THE WHITE MOUNTAINS WITH VALUES GENERALLY BELOW
THREE QUARTERS OF AN INCH. FOR TUCSON GOES PW IMAGERY IS SHOWING
ABOUT 1.16 INCHES. THIS MORNINGS KTUS UNMODIFIED SOUNDING INDICATED
A PW OF 1.19 INCHES...A LIFTED INDEX OF MINUS 3 AND A CAPE OF AROUND
1600 J/KG. HOWEVER...MODIFYING THE SOUNDING USING THE MEAN TEMP
LIFTING METHOD BASED ON THE EXPECTED MAX TEMP AND MIN DEWPOINT
RESULTED IN A SIMILAR PW...A LIFTED INDEX OF MINUS 1 AND A CAPE OF
AROUND 500 J/KG.

EXPECTING THIS AFTERNOON TO BE SIMILAR TO YESTERDAY WITH REGARD TO
SHOWER/THUNDERSTORM DEVELOPMENT. CENTRAL AND WESTERN DESERTS SHOULD
BE ADVECTING SLIGHTLY DRIER PW AIR FROM THE NE TODAY BASED ON MEAN
FLOW COMING FROM THAT DIRECTION. FOR EXTREME SOUTHEAST ARIZONA...
SPECIFICALLY COCHISE COUNTY...A BIT HIGHER MOISTURE SHOULD MOVE
ACROSS THAT CORNER OF THE STATE...SO RAIN CHANCES SHOULD BE GREATER
IN THAT AREA. POPS GRIDS SEEM TO REFLECT THIS NOTION ALREADY...SO NO
CHANGES PLANNED AT THIS TIME. HOWEVER...WILL MONITOR SATELLITE AND
RADAR IMAGERY AND WILL MAKE ADJUSTMENTS IF NEEDED.

&&

.PREVIOUS DISCUSSION...
300 AM MST SAT JUL 16 2005

UPPER HIGH INITIALLY OVER FAR NW AZ/SW UT PROGGED TO REMAIN
QUASI-STATIONARY TODAY...THEN MOVE SWD SUN. GIVEN THE INCREASED
APPARENT AVAILABLE MOISTURE ACROSS WRN NM VERSUS 24 HOURS
AGO...BELIEVE THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING WILL
INCREASE SLIGHTLY VERSUS FRI. NO SIGNIFICANT CHANGES EXPECTED SUN
VERSUS TODAY...THEN THE UPPER HIGH IS PROGGED TO MOVE SWD MON.
BELIEVE MON WILL HAVE THE LEAST CONVECTIVE ACTIVITY DURING THIS
FORECAST PERIOD AS THE UPPER HIGH MOVES CLOSER TO THE AREA.

THEREAFTER APPEARS UPWARD INCREASE IN MAINLY AFTERNOON/EVENING
SHOWER AND THUNDERSTORM DEVELOPMENT IS IN THE OFFING. UPPER HIGH TO
GRADUALLY MIGRATE NEWD TOWARD THE FOUR CORNERS/CENTRAL ROCKIES
REGION BY LATE WEEK. THUS MID-LEVEL FLOW TO BECOME INCREASINGLY SELY
AND INFLUENCE OF REMNANT EMILY MOISTURE SHOULD PROVIDE A SUBSEQUENT
INCREASED CHANCE OF SHOWERS/THUNDERSTORMS ESPECIALLY BY THE END OF
THE WEEK. PER COORD WITH WFO/S PSR/FGZ HAVE TRENDED INHERITED POPS
UPWARD PARTICULARLY DURING THE THUR-FRI PERIOD.

OTHERWISE THE MAIN IMPACT THIS FORECAST PERIOD WILL BE THE CONTINUED
ABOVE NORMAL TEMPS. HAVE MADE SOME VERY MINOR UPWARD ADJUSTMENTS
VERSUS PREVIOUS FORECASTS TODAY-MON. APPEARS DAYTIME MAX TEMPS INTO
THE MIDDLE OF THE UPCOMING WEEK WILL REMAIN ABOVE NORMAL VALUES FOR
MID-JULY.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER SOUTHWEST UTAH WILL
CONTINUE TO BRING ABOVE NORMAL TEMPERATURES TO SOUTHEAST ARIZONA
THIS WEEKEND. HOWEVER...THERE IS ENOUGH MOISTURE IN PLACE FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TODAY AND SUNDAY. LOCALIZED GUSTY WINDS CAN BE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING DUE TO THE STRONG SURFACE HEATING.
THUNDERSTORMS THAT DO DEVELOP WILL ALSO HAVE THE POTENTIAL TO
PRODUCE STRONG OUTFLOWS...AS WELL AS ERRATIC AND SHIFTING WINDS. A
DECREASE IN THUNDERSTORMS ACTIVITY IS EXPECTED MONDAY...AS THE AREA
OF HIGH PRESSURE SHIFTS SOUTH OVER WESTERN ARIZONA.

&&

.CLIMATE...THE FORECAST HIGH OF 108 DEGREES AT TUCSON INTERNATIONAL
AIRPORT TODAY WILL BE THE 33RD CONSECUTIVE DAY WITH HIGH
TEMPERATURES OF 100 DEGREES OR HIGHER. THIS WILL TIE THE SECOND
LONGEST STREAK OF DAYS WITH TEMPERATURES OF 100 DEGREES OR HIGHER ON
RECORD. THE RECORD IS 39 DAYS...SET IN 1987. ALSO...THE AREA IS
CLOSING IN ON TOP 3 STATUS FOR THE LATEST START TO THE MONSOON. THE
TOP 5 LATEST MONSOON START DATES ARE:

5TH)    JULY 14, 1985
4TH)    JULY 1?, 2005** **TO BE DETERMINED
3RD)    JULY 16, 1979
2ND)    JULY 17, 1997
LATEST) JULY 25, 1987

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...BF
FIRE WEATHER/AVIATION...CS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 11:35 AM MST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1135 AM MST SAT JUL 16 2005

AZZ019-171400-
NORTHERN GREENLEE COUNTY-
1135 AM MST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. NO
SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN THREAT BEING
STRONG WIND GUSTS NEAR 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK AS LINGERING MOISTURE REMAINS OVER THE REGION. NO
SIGNIFICANT PRECIPITATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-171400-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1135 AM MST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY AND THE
CENTRAL AND WESTERN PORTIONS OF PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... WITH THE MAIN
THREAT BEING STRONG WIND GUSTS THAT MAY APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK. NO SIGNIFICANT PRECIPITATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ033-171400-
TUCSON METRO/MARANA/GREEN VALLEY-
1135 AM MST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN PIMA COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK. NO SIGNIFICANT PRECIPITATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ030-171400-
UPPER GILA RIVER VALLEY-
1135 AM MST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM COUNTY AND SOUTHERN
GREENLEE COUNTY

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE IS A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NO SIGNIFICANT PRECIPITATION IS EXPECTED... ALTHOUGH THE
STRONGER STORMS MAY PRODUCE VERY ISOLATED AND BRIEF PERIODS OF
MODERATE TO HEAVY RAINFALL. THE MAIN THREAT WILL BE STRONG WIND
GUSTS THAT COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER... THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK. NO SIGNIFICANT PRECIPITATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-035-171400-
COCHISE COUNTY-SANTA CRUZ COUNTY-
1135 AM MST SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ AND COCHISE
COUNTIES

.DAY ONE...TODAY

AMPLE MOISTURE REMAINS OVERHEAD TO CAUSE THUNDERSTORMS TO ONCE AGAIN
DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING. THE ATMOSPHERE
REMAINS UNSTABLE WITH WEAKER FLOW ALOFT. THE THUNDERSTORM STEERING
FLOW IS FROM THE NORTHEAST. THE MAIN THREAT FROM MOST OF THE
THUNDERSTORMS THAT DEVELOP IS STRONG WIND GUSTS WHICH COULD APPROACH
50 MPH. HOWEVER... THERE IS A CHANCE FOR A THUNDERSTORM OR TWO TO
PRODUCE BRIEF HEAVY RAIN... SEVERE WIND GUSTS OF OVER 60 MPH OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL
BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH THE WEEK. NO SIGNIFICANT PRECIPITATION IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.